North Dakota, 2004

Flood in North Dakota, May 30 to 31, 2004

May 30 to 31, 2004 · NWS FGF · 1 event in 1 county or zone

[Convective rainfall over southeast North Dakota transitioned to a band of persistent wraparound rainfall from north of Devils Lake to southeast ND. The rain began in southeast ND on the 29th and continued into the day on the 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[Convective rainfall over southeast North Dakota transitioned to a band of persistent wraparound rainfall from north of Devils Lake to southeast ND. The rain began in southeast ND on the 29th and continued into the day on the 31st. The rain over east central and northeast ND mainly occurred on the 30th and 31st, in the wraparound band of precipitation. However, rainfall totals were in the 3 to 6 inch range for the entire area. Many of these counties were already saturated from rains on March 27th, especially in the Devils Lake basin. Therefore, county-wide flood warnings were issued for these areas.] In Richland county, a river flood warning was also issued for the Wild Rice River at Abercrombie. The crest occurred at Abercrombie in early June. The area around Colfax was described as a "lake." Rushing water eroded a bridge just west of the Walcott exit on Interstate 29, and estimates were for this bridge to remain closed about 3 weeks. The main street in Hankinson was flooded when drains could not keep up. This forced Hankinson businesses along this stretch to sandbag. Many basements across the county took on water and some had sewer backup. Two minor injuries were reported along Interstate 29, with people driving too fast for the wet conditions. Several cars slid into the ditch and ended up with water up to the hoods of their cars. One section of Interstate 29 was narrowed to one lane for a short duration, due to the high water levels. A total of 6 bridges and 3 roads were closed due to the flooding. See the June 2004 Storm Data report for additional information on this flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:40 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 30, 2:40 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT SUN MAY 30 2004

.DISCUSSION...SURFACE LOW CENTER HAS STAYED NEAR ABR ALL NIGHT AND
HAS STARTED TO DRIFT SLIGHTLY EAST. VERTICAL WIND PROFILE THERE HAS
SHOWN OVER THE PAST 6 HOURS THAT THE CIRCULATION WAS MUCH DEEPER
THAN THE MODELS SHOW. BUT THE 850 MB LOW TOO IS EDGING TOWARD THE
EAST SINCE THEIR VWP SHOWS WINDS SHIFTING FROM EAST TO NORTH TO 6
KFT BY 08Z WHILE PROVING MORE PERSISTENT THAN WHAT MODELS TRY TO DO
WITH IT. MESOSCALE CONVECTIVE VORTICITY CENTERS CURRENTLY EVIDENT
ON RADARS SOUTH OF HCO AND JUST EAST OF ATY BUT MOST CONVECTION IN
EASTERN SD/ND AND WESTERN MN HAS DECREASED SIGNIFICANTLY IN LAST
HOUR. STILL ENOUGH POTENTIAL FOR HEAVY SHOWERS AND SOME THUNDER.
THE MAIN VORTICITY CENTER OF CONCERN IS ENTERING SOUTHEAST SD AND
WILL MOVE QUICKLY NORTHWARD.

.SHORT TERM...HAVE CONSIDERED REDUCING THE AMOUNT OF THUNDER IN THIS
MORNINGS FORECAST BUT DEEP CONVECTION HAS BEEN FICKLE AND FIRES SO
QUICKLY AND EASILY WITH VERY LITTLE TO TRIGGER IT. SO WILL LEAVE IT
AS IS FOR NOW. ALSO CONSIDERED TRIMMING THE FLOOD WATCH EASTWARD AND
LEAVE OUT DEVILS LAKE BASIN. BUT SINCE POPS REQUIRE RAISING THIS
AFTERNOON AND THE MAIN SHORTWAVE IS STILL COMING HAVE DECIDED TO
LET IT RIDE AWHILE TO BE SAFE.

RAISED POPS THROUGHOUT THE REGION THROUGH MON NIGHT GIVEN SUCH A
PERSISTENTLY MOIST ENVIRONMENT TO STICK AROUND AWHILE AND AN UPPER
TROUGH THAT DOESN/T WANT TO GO AWAY...THOUGH DID NOT RAISE THOSE
POPS AS MUCH AS MOS. MODELS SOUNDINGS ALSO SUGGEST CONVECTIVE
TEMPERATURES ONLY IN THE LOWER 60S ON MON WITH LIFTED INDEXES
NEAR OR SLIGHTLY BELOW ZERO. MAY CONSIDER ADDING THUNDER IN LATER
FORECASTS.

.LONG TERM...LITTLE CHANGE TO EXTENDED AS MEX LOOKS VERY SIMILAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THIS AFTERNOON.
MN...FLOOD WATCH THROUGH THIS AFTERNOON.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

GV
Hazardous weather outlook, May 30, 5:50 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN MAY 30 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN MAY 30 2004

...FLOOD WATCH THROUGH TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR THIS MORNING
BEFORE SHOWERS DECREASE IN NUMBER BY AFTERNOON. FLOODING IS STILL
POSSIBLE AS WIDESPREAD RAINFALL AMOUNTS UP TO 1 INCH FALL ON ALREADY
SATURATED GROUND...AND LOCALLY HEAVIER RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Richland

When
May 30, 6:35 AM CST to May 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401213.